Winter Storm, Southern Litchfield
- When
- March 3, 4:00 PM EST to March 4, 6:00 AM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Snow overspread northwestern Connecticut during the afternoon and evening of March 3rd ahead of a strengthening coastal low pressure system. The snow became moderate to heavy at times overnight before ending just before sunrise on the 4th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Snow overspread northwestern Connecticut during the afternoon and evening of March 3rd ahead of a strengthening coastal low pressure system. The snow became moderate to heavy at times overnight before ending just before sunrise on the 4th. Snowfall totals ranged from around 5 inches in the northern portion of Litchfield County to near 11 inches in the southern portion. The snow caused some schools to be delayed or cancelled on the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 3, 12:39 PM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1239 PM EST Sun Mar 3 2019
.SYNOPSIS...
Clouds will continue to thicken and lower this
afternoon, as a storm system tracking northeastward from the mid
Atlantic coast to south of southern New England tonight into Monday
morning, will bring a moderate to heavy snowfall to parts of the
region, mainly for areas south and east of Albany. Colder weather
with below normal temperatures are expected through the middle of
the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warning in effect for the Litchfield County in NW
CT for late this afternoon through Monday morning...
Winter Weather Advisory in effect for the eastern Catskills,
mid Hudson Valley, central and southern Taconics, Windham
County, VT and the Berkshires in western Massachusetts from
late this afternoon into Monday morning...
As of 1224 PM EST...A narrow 1020 hPa sfc high over eastern PA
NJ, and southern NY will weaken and shift eastward this
afternoon, as clouds are increasing from the south and west
associated with low pressure organizing over the lower MS River
Valley and Southeast. In the mid and upper level southwest flow
aloft an inverted sfc trough north of the developing wave will
increase the clouds and warm advection pcpn will start to
overspread the region between 5-7 pm. The area of over running
pcpn should get into locations south and west of the Capital
Region first. Initially, due to sfc temps getting into the mid
30s to around 40F in the mid Hudson Valley and southern
Taconics, a brief mix of rain/snow is possible before wet
bulbing cools the column down. Any snow accumulation prior to 7
pm will be a coating to a few tenths especially over the higher
terrain. At this point no changes to the headlines due to the
12Z guidance that has come in so far. Highs today will be in the
mid/upper 20s to lower 30s over the mtns, and mid/upper 30s in
valleys and over the hills, with a few 40F readings in the mid
Hudson Valley.
Previous near term...
The main change with this morning update was to expand Winter
Weather Advisory to include Windham County in southern VT, as
updated forecast snow totals reflect 3-5 inches of snow there.
Otherwise, no other changes to winter headlines at this time.
A bit of a W-NW breeze has developed this morning, but winds
should become light by early afternoon and will continue light
through the rest of the day. The leading edge of some light
snow should get to the eastern Catskills and mid Hudson Valley
later this afternoon and much of the rest of the region by
around 5-7 PM. Snow may begin as a mix of rain/snow in southern
areas before wet bulb processes bring cool the temperatures and
changes precipitation to just snow.
Highs Sunday before precipitation begins in the 30s but near 40
southern areas and upper 20s higher terrain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Winter Storm Warning issued for the Litchfield Hills in NW
CT for late this afternoon through Monday morning...
Winter Weather Advisories issued for the eastern Catskills,
mid Hudson Valley, central and southern Taconics and Berkshires
in western Massachusetts for late this afternoon through Monday
morning...
Better consensus in sources of guidance/ensembles for the system
currently exiting the Rockies that will be heading quickly east
and affecting our region late this afternoon into Monday
morning. The quick zonal steering flow suggests the system and
associated forcing and deeper moisture will impact eastern and
southern areas more than central, northern and western areas.
The system exiting the Rockies is quite strong and there are
some convective elements into the TN Valley. However, the quick
zonal flow and the consensus that the strongest low level jet
forcing, isentropic lift and frontogenesis just brushes southern
NY and southern/eastern New England suggests snow amounts will
reach advisory levels, about 3-6", in areas south and east of
the Capital Region and 4-8" in the Litchfield County area.
There is also a consensus for a brief period where the best
vertical motion extends through the dendritic growth zone but it
is very brief, maybe as much as a few hours. The dendritic zone
considerations along with predicted liquid equivalent
precipitation amounts suggests the snows reaching the advisory
and warning levels where the headlines were issued. There is
general agreement on a period of weaker but still organized
forcing and frontogenesis at midlevels that will track across
the Schoharie Valley, Capital District and southern VT, where 1
to 4 inches is expected. Some parts of the southern Green
Mountains in VT to the Brattleboro area may need advisories
later if new guidance during the day increases confidence there.
The southern Adirondacks and Lake George Saratoga Region may
only see and inch or two total.
Snow exits between daybreak and midday and winds will become
west to northwest and gusty. Highs Monday in the 30s but 20s in
higher terrain.
A reinforcing shot of colder air tracks through along with some
northern stream upper energy Tuesday with isolated to scattered
snow shower activity. More organized lake effect snow band
activity is possible into the southern Adirondacks Monday night
through Tuesday night. Highs Tuesday in the 20s to near 30 but
upper teens northern areas. Lows Tuesday night in the single
numbers to lower teens.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Aloft, models in good agreement showing deep longwave trough
over eastern U.S. Wednesday and Thursday. Trough starts to lift
out on Friday only to be replaced by another northern stream
short wave on Saturday. On Wednesday and Thursday, cold, moist
cyclonic flow will result in some lake effect snows downwind of
Lake Ontario and some mountain snow showers. Weak ridging looks
to provide fair weather on Friday. By Saturday, a cold front
moving south from eastern Canada may bring some additional light
snow to the higher elevations and snow showers elsewhere.
Temperatures colder than normal by 15-20 deg F on Wednesday,
moderating to 5-10 deg F below normal by Saturday. Breezy
conditions on Wednesday and Thursday will bring below zero wind
chills.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A storm system tracking northeastward from the mid Atlantic
coast to just south of southern New England tonight into Monday
morning, will bring a moderate snowfall to KPOU/KPSF. Lighter
snow accumulations are expected from KALB northward to KGFL.
Snow is expected to develop from southwest to northeast between
22Z and 01Z, starting first at KPOU, then spreading northward to
KALB/KPSF, and then KGFL. Conditions will drop to MVFR when the
snow begins, but will then lower to IFR within a few hours of
onset. The precipitation is expected to start as a rain/snow mix
at KPOU, before changing over to snow after the first 1-2 hours.
Snow will be moderate at times for KPOU/KPSF, where occasional
LIFR conditions will be possible late tonight into early Monday
morning.
Since the storm will be a fast-moving system, the snow should
end by around 12Z-13Z Monday, with some leftover MVFR cigs in
place for a few hours after the snow ends. Conditions will
improve to VFR by mid to late Monday morning.
Winds will be variable around 5 kt or less, then will become
northerly around 5-10 kt after midnight. Winds will shift to the
northwest and increase to around 8-13 kt with gusts near 20 kt
Monday morning.
Outlook...
Monday Night: Low Operational Impact. Breezy NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHSN.
Tuesday Night: Low Operational Impact. Slight Chance of SHSN.
Wednesday: Low Operational Impact. Breezy Slight Chance of SHSN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHSN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No hydrologic issues are anticipated through the next week,
with below normal temperatures expected much of the period.
Temperatures will be near seasonable over the next few days,
with values still dropping below freezing at night. With the
cold weather in place, ice will continue to strengthen on rivers
and lakes across the region.
A storm system may affect the region late today into Monday
morning with a moderate to perhaps heavy snowfall. Greatest
accumulations will be for areas south and east of Albany. With
the precipitation falling as snow, so this would not have an
immediate hydrologic impact.
Behind this system, mainly dry and cold weather is expected for
much of next week, with some lake effect snow in favored areas.
As a result, rivers and streams look to mainly hold steady well
into next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 4 PM this afternoon to 10 AM EST
Monday for CTZ001-013.
NY...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
Monday for NYZ058>061-063>066.
MA...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
Monday for MAZ001-025.
VT...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
Monday for VTZ014-015.
&&
SYNOPSIS...NAS/Wasula
NEAR TERM...NAS/JPV/Wasula
SHORT TERM...NAS
LONG TERM...SND
AVIATION...JPV
HYDROLOGY...NASHazardous Weather Outlook National Weather Service Albany NY 939 AM EST Sun Mar 3 2019 NYZ038>041-047>054-082>084-VTZ013-041200- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- 939 AM EST Sun Mar 3 2019 This Hazardous Weather Outlook is for the Mohawk and Schoharie Valleys, Capital District, Saratoga Region, northern Taconics and Bennington County of southern Vermont. .DAY ONE...Today and tonight. A fast moving winter storm will track northeastward, just off the east coast late this afternoon into early Monday morning. The potential exists for moderate snow accumulations, but amounts will be very dependent on changes in the storm track. Winter weather headlines may be needed later today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service at Albany. MAZ001-025-NYZ058>061-063>066-VTZ014-015-041200- Northern Berkshire-Southern Berkshire-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Western Windham-Eastern Windham- 939 AM EST Sun Mar 3 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST MONDAY... This Hazardous Weather Outlook is the eastern Catskills, mid Hudson Valley, central and southern Taconics of eastern New York, the Berkshires of western Massachusetts, and Windham County of southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service at Albany. NYZ032-033-042-043-041200- Northern Herkimer-Hamilton-Northern Warren-Northern Washington- 939 AM EST Sun Mar 3 2019 This Hazardous Weather Outlook is for the western and southern Adirondacks and Lake George region of eastern New York. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service at Albany. CTZ001-013-041200- Northern Litchfield-Southern Litchfield- 939 AM EST Sun Mar 3 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST MONDAY... This Hazardous Weather Outlook is for northwestern Connecticut. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall reports to the National Weather Service at Albany.
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811007, 811008.